Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS Memphis, TN

June 2, 2017Prentiss County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 2, 2017, 2:36 PM CDT for Prentiss County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 2:36 PM CDT (19:36 UTC)
Expired
Jun 2, 2017, 5:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Prentiss County, MS

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 3:00 PM CDTFLASH FLOODBooneville, MSINTERSECTIONS OF 1ST STREET AND WASHINGTON STREET AND HORSESHOE ACRES AND 9TH STREET WERE CLOSED DUE TO FLASH FLOODING AROUND 3 PM CDT.
Jun 2, 3:00 PM CDTFLASH FLOODBooneville, MSINTERSECTION OF 2ND STREET AND WASHINGTON STREET IS CLOSED IN FRONT OF HOSPITAL DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WGUS54 KMEG 021936
FFWMEG
MSC117-022230-
/O.NEW.KMEG.FF.W.0030.170602T1936Z-170602T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
236 PM CDT FRI JUN 2 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Prentiss County in northeastern Mississippi...

* Until 530 PM CDT

* At 236 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 3 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Booneville, Jumpertown, Burton, Thrashers, Rienzi, Blackland,
  Gaston and Altitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3458 8833 3459 8872 3476 8872 3476 8835
      3474 8835 3474 8833

$$
2 follow-up statements
731 
WGUS74 KMEG 022126
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
426 PM CDT FRI JUN 2 2017

MSC117-022230-
/O.CON.KMEG.FF.W.0030.000000T0000Z-170602T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prentiss MS-
426 PM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
PRENTISS COUNTY...

At 426 PM CDT,Trained weather spotters estimate 1 to 3 inches of rain
has occurred over the past 2 hours. Showers and thunderstorms will
produce an additional 1 to 3 inches of rain over the next hour.

Some locations that will experience flooding include...
Booneville, Jumpertown, Burton, Thrashers, Rienzi, Blackland, Gaston
and Altitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3458 8833 3459 8872 3476 8872 3476 8835
      3474 8835 3474 8833

$$
179 
WGUS74 KMEG 022222
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
522 PM CDT FRI JUN 2 2017

MSC117-022231-
/O.EXP.KMEG.FF.W.0030.000000T0000Z-170602T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prentiss MS-
522 PM CDT FRI JUN 2 2017

...THE FLASH FLOOD WARNING FOR PRENTISS COUNTY WILL EXPIRE AT 530 PM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3458 8833 3459 8872 3476 8872 3476 8835
      3474 8835 3474 8833

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 12:35 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 2, 12:35 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
1235 PM CDT Fri Jun 2 2017

.UPDATE...

Updated for the 18z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1004 AM CDT Fri Jun 2 2017/

UPDATE...
Updated to lower temperatures and raise pops for north
Mississippi.

DISCUSSION...

Deeper moisture has kept significant cloud cover and areas of
persistent rain across portions of north Mississippi this
morning...and this trend should continue into the early afternoon
hours. From this temperatures have remained below forecast...so
lowered overall highs for today. In addition increased rain
chances across the southwest delta counties through the early
afternoon hours...with more scattered convection trends expected
after 1 pm.

Farther north isolated showers and storms will be the rule this
afternoon...with more sun and warmer readings.

JAB

&&

.PREV DISCUSSION... /issued 429 AM CDT Fri Jun 2 2017/

A tropical airmass will prevail across the Midsouth through the
weekend, with continued rain chances each day.

Precipitable water values in excess of 1.5 inches prevailed over
north MS early this morning. An east/west oriented band of
thunderstorms had formed along a slow, northward-moving 850mb warm
front, aided by a midlevel cyclonic shear axis. The elevated front
will mix out later this morning. Additional scattered thunderstorms
will likely form along mesoscale boundaries in the heat of the day.

A similar scenario appears likely for Saturday and Sunday, but
with 1.5 inch or greater precipitable water values over all the
Midsouth, approaching 2 inches over north MS. GFS hints at a weak
midlevel shear axis downstream of an upper low over the Red River
valley, which may aid storm persistence. Otherwise midlevel
steering flow will remain weak across the Midsouth. Midlevel
lapse rates should remain shy of 6 C/km, limiting large hail
potential.

A northern branch shortwave will drop through the mid-MS River
valley Sunday night, and early Monday, introducing some weak sheer
and perhaps a slight bump in severe potential on Monday. Not much
of a surface reflection with the shortwave however. A surface
cold frontal passage will likely await more pronounced midlevel
height falls late Tuesday. Thereafter, a drier midcontinental
airmass will prevail, with slightly below normal daytime temps and
relatively cool nights persisting into late next week.

PWB

&&

.AVIATION...18z TAFs

The atmosphere continues to destabilize early this afternoon with
convection ongoing across the southern half of the forecast area.
This convective activity is associated with a weak low level shear
axis stretched across north Mississippi. This should focus the
greatest convective coverage today and tonight near KTUP along
with reduced MVFR cigs. Further north, coverage will be dependent
upon convective outflow boundaries. VCTS has been maintained
elsewhere this afternoon. Winds should remain light east
southeasterly through the afternoon before going light and
variable at all terminals overnight.

The shear axis and enhanced deep layer moisture will lift north on
Saturday morning with increasing potential for showers and
thunderstorms, especially from mid morning onward as instability
increases. This has been reflected in the addition of tempo
thunder groups into the TAFs everywhere except KMKL, where
coverage should increase by afternoon. Winds will remain light
southeasterly Saturday morning.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 2, 3:07 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 AM CDT Fri Jun 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-031015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
307 AM CDT Fri Jun 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Scattered strong thunderstorm will be possible through midevening.
Strong winds and locally heavy rainfall will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered strong, isolated severe severe thunderstorms will be
possible through early next week. Strong winds an locally heavy
rainfall will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Jun 2, 12:23 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
1223 PM CDT FRI JUN 2 2017

TNZ088-021800-
Shelby TN-
1223 PM CDT FRI JUN 2 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northeastern Shelby County in western Tennessee...

At 1223 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lakeland, or near
Millington, moving west at 15 mph.

Very heavy rain is also possible with this thunderstorm.

People in northeastern Shelby County should monitor this storm
closely.

LAT...LON 3539 8996 3539 8982 3536 8965 3524 8970
      3533 9001
TIME...MOT...LOC 1723Z 110DEG 11KT 3531 8977

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:33 AM CDTFlash Flood WarningMEGLee, Pontotoc, Union3 hr
Jun 2, 4:30 AM CDTFlash Flood WarningMEGBenton, Lafayette, Lee, Marshall, Union3 hr
Jun 2, 6:28 AM CDTFlash Flood WarningMEGLee, Pontotoc, Union3 hr
Jun 2, 8:28 AM CDTFlash Flood WarningMEGItawamba, Monroe3 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.